Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 65, NWS Grand Forks, ND

June 19, 2005Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2005, 5:52 PM CDT for Roseau County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2005, 5:52 PM CDT (22:52 UTC)
Expired
Jun 19, 2005, 6:46 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 174 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-528 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 192252
SVRFGF
MNC135-192345-
/O.NEW.KFGF.SV.W.0065.050619T2252Z-050619T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
552 PM CDT SUN JUN 19 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHWESTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA

* UNTIL 645 PM CDT.

* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
  STORM WAS LOCATED 7 MILES WEST OF LEO...OR 29 MILES WEST OF
  ROSEAU...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAUG AT 605 PM
  PINECREEK AND ROSS AT 630 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4891 9639 4868 9637 4899 9547 4899 9625

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 192307
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
606 PM CDT SUN JUN 19 2005

MNC135-192345-
/O.CON.KFGF.SV.W.0065.000000T0000Z-050619T2345Z/
ROSEAU MN-
606 PM CDT SUN JUN 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR
NORTHWESTERN ROSEAU COUNTY...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 2 MILES SOUTHWEST OF HAUG...OR 22 MILES WEST OF
ROSEAU...MOVING TO THE NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSS BY 630 PM CDT...
  PINECREEK BY 635 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4891 9639 4868 9637 4899 9547 4899 9625

$$
DK
000 
WWUS53 KFGF 192346
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
646 PM CDT SUN JUN 19 2005

MNC135-192356-
/O.EXP.KFGF.SV.W.0065.000000T0000Z-050619T2345Z/
ROSEAU MN-
646 PM CDT SUN JUN 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROSEAU COUNTY
EXPIRED AT 645 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 645 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4891 9639 4868 9637 4899 9547 4899 9625

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:20 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 19, 3:20 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 PM CDT SUN JUN 19 2005

.DISCUSSION...
CONVECTION JUST STARTING TO POP ALONG THE BACK EDGE OF AN OLD ACCAS
DECK FM SOUTHEASTERN MANITOBA THROUGH AN HCO-GFK-JMS LINE ATTM. WITH
SFC BASED CAPES PUSHING 3000J/KG OR HIGHER AHEAD OF THE BAND AND
0-2KM VGP RIGHT AT OR ABOVE O.2...LCL/LFC HEIGHT ABOUT 892MB...COULD
BE SOME LANDSPOUT TORNADIC EPISODES IN MIX. SPC ON THE HORN WITH A
WATCH SO WILL DIFFER DISCUSSION TO SWOMCD.

EXPECT SFC BNDRY TO SAG SEWD INTO THE CENTRAL RED RIVER BASIN
THROUGH THE EARLY EVENING AND PROVIDE FOCUS FOR CONTINUED CONVECTION
THROUGH THE LATE EVENING AND OVERNIGHT PERIOD. BY EARLY
MONDAY...MOST OF THE CONVECTIVE FORCING SHOULD BE DEEP INOT SERN ND
AND WCNTRL MN.

.LONG TERM (THU-SUN)...
EXTENDED RANGE DISCUSSION (PMDEPD) FAVORING THE 00Z ECMWF SOLUTION
FOR THE MOST PART. PERIOD BEGINS WITH DECENT 500MB RIDGING STILL
OVER THE NORTHERN PLAINS. MID LEVEL TEMPS LOOK PRETTY WARM 00Z-12Z
THU...SO IT COULD BE ANOTHER RIDGE RIDER SCENARIO. WILL ADD SOME
MINOR PCPN CHANCES TO THE 00Z-12Z THU TIME PERIOD TO BLEND WITH
ADJACENT OFFICES. SHORT WAVE/SFC FRONT PASS THRU THU NIGHT...BUT
THIS FEATURE HAS NOT HAD VERY GOOD CONSISTENCY YET. APPEARS SFC HIGH
WILL BUILD DOWN BEHIND THE PASSAGE OF THIS FRONT. WILL NOT MAKE ANY
CHANGES BEYOND SAT (LEAVING IN THE PCPN CHANCE FOR SAT NIGHT) DUE TO
THE POOR MODEL CONSISTENCY. TEMPS LOOKING TO STAY IN A WARM REGIME.

&&

.AVIATION...
SFC FRONT HAS PROGRESSED EAST OF A KBIS-MCHENRY-PEMBINA LINE.
EXTENSIVE (BKN) CUMULUS IN THE 3500-6000FT RANGE HAS DEVELOPED
ALONG AND AHEAD OF THIS BOUNDARY. THIS AFFECTING ALL 3 TAF SITES. DO
NOT EXPECT MUCH CHANGE IN THE HEIGHT OF THESE CLOUDS...THE MAIN
THING TO WATCH WILL BE TSTM DEVELOPMENT. STILL LOOKING FOR ANOTHER
EVENING/OVERNIGHT EVENT WITH STORMS FIRING IN THE WESTERN DAKOTAS
AND RIDING ALONG THIS FRONTAL BOUNDARY. MAIN TIME PERIOD FOR THIS
HAS BEEN TARGETED IN THE TAFS WITH TEMPO GROUPS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RIVER FLOOD WARNINGS ALONG RED RIVER AND HYDROLOGIC OUTLOOK FOR
ALL ND COUNTIES. SEVERE THUNDERSTORM WATCH 499.
MN...RIVER FLOOD WARNINGS ALONG RED RIVER AND HYDROLOGIC OUTLOOK FOR
ALL MN COUNTIES. SEVERE THUNDERSTORM WATCH 499.

&&
GUST/GODON
Hazardous weather outlook, Jun 19, 5:40 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
540 AM CDT SUN JUN 19 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
540 AM CDT SUN JUN 19 2005

...SEVERE THUNDERSTORMS REMAIN POSSIBLE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT.
EARLY THIS MORNING THE SEVERE WEATHER RISK IS CONFINED TO
NORTHEASTERN NORTH DAKOTA. AS THE DAY PROGRESSES...THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE AND ADDITIONAL SEVERE THUNDERSTORMS ARE
POSSIBLE OVER ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER
THREATS ARE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOS
CANNOT BE RULED OUT. ALSO...ANY STORMS THAT DO DEVELOP COULD PRODUCE
LOCALLY HEAVY RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS REMAIN POSSIBLE OVER THE SOUTHEASTERN NORTH DAKOTA AND
WEST CENTRAL MINNESOTA ON MONDAY...AND OVER THE ENTIRE AREA ON
WEDNESDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

NG

In the hours before

Local storm report, Jun 19, 1:15 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
115 PM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     5 SW HAMPDEN            48.49N 98.73W
06/19/2005                   RAMSEY             ND   PUBLIC

            DAVIS WEATHER SYSTEM MEASURED A PEAK WIND SPEED OF 91 MPH
            UNTIL ELECTRICITY WAS LOST. NUMEROUS TREES BLOWN OVER.

&&

GODON
Special weather statement, Jun 19, 3:35 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
335 PM CDT SUN JUN 19 2005

MNZ001>009-013>017-022>024-027>029-NDZ016-026>030-038>039-
049-052>054-200400-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-
MAHNOMEN MN-EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-
PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-
WILKIN MN-BARNES ND-CASS ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-
RANSOM ND-RICHLAND ND-SARGENT ND-STEELE ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
499 IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR THE FOLLOWING
AREAS...

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

BELTRAMI              HUBBARD               LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES

BECKER                CLAY                  CLEARWATER
KITTSON               MAHNOMEN              MARSHALL
NORMAN                PENNINGTON            POLK
RED LAKE              ROSEAU

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WILKIN

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRAND FORKS           NELSON                WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES

BARNES                CASS                  GRIGGS
RANSOM                RICHLAND              SARGENT
STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FARGO...GRAFTON...
GRAND FORKS...ROSEAU...THIEF RIVER FALLS...VALLEY CITY AND WAHPETON.
Local storm report, Jun 19, 4:04 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
404 PM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          1 N GILBY               48.10N 97.47W
06/19/2005                   GRAND FORKS        ND   LAW ENFORCEMENT

            DISPATCH RELAYED REPORT FROM PUBLIC OF TORNADO NEAR
            GILBY.

&&

GGUST
Local storm report, Jun 19, 4:12 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
412 PM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          3 SE JOHNSTOWN          48.11N 97.42W
06/19/2005                   GRAND FORKS        ND   LAW ENFORCEMENT

            DEPUTY REPORTS TORNADO 2.5 SOUTH AND 1.75 E OF JOHNSTOWN
            MOVING EAST...BRIEF TOUCHDOWN.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:44 AM CDTSevere Thunderstorm WarningFGFKittson56 min
Jun 19, 4:20 PM CDTTornado WarningFGFMarshall55 min
Jun 19, 4:35 PM CDTTornado WarningFGFPolk55 min
Jun 19, 6:27 PM CDTTornado WarningFGFPolk64 min
Jun 19, 6:37 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.